Tennessee, 2014Damaging Winds in Tennessee, May 21, 2014
May 21, 2014 · NWS MRX · 4 events in 3 counties and zones
Organized convection formed earlier in the day across the Ohio Valley ahead of a cold front and shifted southeast into Southwest Virginia and Northeast Tennessee. The weakening outflow boundary ahead of the convective system encountered a moderately unstable air mass across the Southern Appalachian region resulting in some isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Organized convection formed earlier in the day across the Ohio Valley ahead of a cold front and shifted southeast into Southwest Virginia and Northeast Tennessee. The weakening outflow boundary ahead of the convective system encountered a moderately unstable air mass across the Southern Appalachian region resulting in some isolated wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 21, 9:19 PM EST, 41 minutes earlier.
Area forecast discussion, May 21, 9:19 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1019 PM EDT WED MAY 21 2014
.DISCUSSION...COMPLEX OVER KY HAS DEVELOPED A CONVECTIVELY INDUCED
VORT WHICH WILL INCREASE THE LIKELIHOOD OF STORMS REACHING
NORTHERN AREAS. INCREASED POPS THROUGH MIDNIGHT FOR STORMS WHICH
MAY REACH SEVERE LEVELS ...MAINLY FOR STRONG WIND GUSTS.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 62 88 66 87 / 10 20 20 30
KNOXVILLE MCGHEE TYSON AIRPORT, TN 63 85 62 83 / 20 50 20 20
OAK RIDGE, TN 63 85 62 82 / 20 50 20 20
TRI CITIES AIRPORT, TN 63 81 56 78 / 90 40 20 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
SON
Hazardous weather outlook, May 21, 2:41 AM EST, 19 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
341 AM EDT WED MAY 21 2014
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221200-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
341 AM EDT WED MAY 21 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT...
A COLD FRONT WILL SLOWLY MOVE SOUTH ACROSS THE OHIO VALLEY TODAY...
PRODUCING SCATTERED TO NUMEROUS THUNDERSTORMS. THESE STORMS WILL
MOVE SOUTHEAST INTO SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE
TONIGHT. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH THE
MAIN THREATS BEING LARGE HAIL UP TO QUARTER SIZE AND DAMAGING
WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON THURSDAY
OVER MOST OF THE AREA...AS THE COLD FRONT SLOWLY DRIFTS INTO THE
SOUTHERN APPALACHIAN REGION. THIS COLD FRONT WILL LIKELY STILL BE
LOCATED AROUND THE SOUTHEAST TENNESSEE VICINITY ON FRIDAY...WITH
SOME STORMS POSSIBLY BECOMING STRONG TO SEVERE AGAIN ON FRIDAY
AFTERNOON AND EVENING...MAINLY ACROSS SOUTHEAST TENNESSEE AND
EXTREME SOUTHWEST NORTH CAROLINA. THE MAIN THREATS WITH THESE
STORMS ON BOTH THURSDAY AND FRIDAY...WILL BE THE POSSIBILITY OF
LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE THIS EVENING...AND AGAIN ON
THURSDAY AND FRIDAY AFTERNOONS AND EVENINGS.
DH/DMG
In the hours before
Special weather statement, May 21, 9:27 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1027 PM EDT WED MAY 21 2014
TNZ012>014-VAZ001-002-220315-
CAMPBELL TN-CLAIBORNE TN-SCOTT TN-WISE VA-LEE VA-
1027 PM EDT WED MAY 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR CLAIBORNE...NORTHEASTERN SCOTT...
NORTHWESTERN HANCOCK...NORTHEASTERN ANDERSON...NORTHERN UNION...
NORTHERN GRAINGER...CAMPBELL...WESTERN WISE...WESTERN SCOTT AND LEE
COUNTIES UNTIL 1115 PM EDT...
AT 1026 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR KRYPTON TO EROSE TO
NEAR DUCKRUN...AND MOVING SOUTHEAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LA FOLLETTE...JONESVILLE...BIG STONE GAP...NEW TAZEWELL...TAZEWELL...
JACKSBORO...PENNINGTON GAP...HARROGATE...CLOVER FORK...JELLICO...
CARYVILLE...APPALACHIA...POUND...ST. CHARLES...DRYDEN...HOWARD
QUARTER...ELK VALLEY...WHITE OAK...EWING AND LONE MOUNTAIN.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3720 8255 3674 8282 3659 8299 3660 8347
3653 8340 3653 8339 3643 8337 3637 8345
3633 8366 3644 8386 3640 8395 3627 8401
3624 8415 3659 8436 3658 8369 3674 8313
3684 8308 3689 8288 3704 8272 3712 8272
TIME...MOT...LOC 0226Z 329DEG 54KT 3730 8327 3694 8363 3677 8437
17Thunderstorm Wind, Claiborne
- When
- May 21, 10:00 PM EST
- Where
- Claiborne County, 0.55 mi E of Harrogate
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 36.580, -83.640
A covered porch was removed from a mobile home in Shewanee.
Thunderstorm Wind, Claiborne
- When
- May 21, 10:10 PM EST
- Where
- Claiborne County, 0.55 mi E of Harrogate
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.580, -83.640
Numerous trees were reported down across the county including the Harrogate, Cumberland Gap, and New Tazewell communities.
Thunderstorm Wind, Sullivan
- When
- May 21, 10:40 PM EST
- Where
- Sullivan County, 0.89 mi NW of Springdale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.530, -82.560
Several trees were reported down around Kingsport and another tree was reported down in Bluff City.
Thunderstorm Wind, Carter
- When
- May 21, 11:00 PM EST
- Where
- Carter County, 0.89 mi SW of Elizabethton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.340, -82.230
Two trees were reported down around Elizabethton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Illinois, May 21 to 22, 20142 injured · $101 million · 4 in hail · 38 events
- Flash Flooding and Flooding in Ohio, May 21 to 22, 2014$1.5 million · 2.5 in hail · 73 events
- Damaging Winds in Texas, May 21, 2014$2.0 million · 56 kt wind · 5 events
- Flash Flooding and Hail in Indiana, May 21 to 22, 2014$102,000 · 2.75 in hail · 67 events
- Flash Flooding and Flooding in New York, May 21, 2014$1.5 million · 9 events
- Hail and Damaging Winds in Kentucky, May 21 to 22, 2014$413,000 · 1.25 in hail · 27 events
- Flash Flooding and Hail in Ohio, May 21 to 22, 2014$458,000 · 1.5 in hail · 19 events
- Hail and Damaging Winds in Kentucky, May 21, 2014$90,000 · 1.25 in hail · 6 events
- Hail and Damaging Winds in Maryland, May 21 to 22, 2014$16,000 · 1.75 in hail · 37 events
- Damaging Winds in Kentucky, May 21, 201455 kt wind · 41 events
- Tornadoes and Hail in Colorado, May 21, 2014EF0 · 15 events
- Hail and Damaging Winds in Virginia, May 21 to 22, 2014$13,000 · 1.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509926, 509928, 509929, 509930.